Alert archive / Tennessee / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 13, NWS Memphis, TN

February 17, 20226 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Feb 17, 2022, 1:17 PM CST for 6 counties in Tennessee. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 17, 2022, 1:17 PM CST (19:17 UTC)
Expired
Feb 17, 2022, 2:00 PM CST
In force
43 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fayette County, TN, Hardeman County, TN, Haywood County, TN, Madison County, TN, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 47 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 17, 1:49 PM CSTTSTM WND DMGRossville, TNPOWER LINES DOWN ON HIGHWAY 193 IN ROSSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 17, 10:49 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2022-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2022-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 388 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
388 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
2.0
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

199 
WUUS54 KMEG 171917
SVRMEG
TNC047-069-075-113-157-167-172000-
/O.NEW.KMEG.SV.W.0013.220217T1917Z-220217T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
117 PM CST Thu Feb 17 2022

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Tipton County in western Tennessee...
  Fayette County in western Tennessee...
  Northwestern Hardeman County in western Tennessee...
  Southern Haywood County in western Tennessee...
  Southwestern Madison County in western Tennessee...
  Eastern Shelby County in western Tennessee...

* Until 200 PM CST.

* At 117 PM CST, severe thunderstorms were located along a line
  extending from 8 miles southeast of Covington to Southeast Memphis,
  moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bartlett, Collierville, Germantown, Bolivar, Cordova, Memphis,
  Lakeland, Arlington, Whiteville, Somerville, Hillville, Lagrange,
  Southeast Memphis, Eads, Dancyville, Cloverport, Mercer, Warren,
  Macon and Oakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM CST for northeastern
and northwestern Mississippi...and western Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 600 PM CST for northeastern
and northwestern Mississippi...and western Tennessee.

&&

LAT...LON 3499 8922 3500 8999 3550 8963 3554 8884
TIME...MOT...LOC 1917Z 261DEG 50KT 3546 8958 3505 8988 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SWB
2 follow-up statements
043 
WWUS54 KMEG 171941
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
141 PM CST Thu Feb 17 2022

TNC167-171951-
/O.CAN.KMEG.SV.W.0013.000000T0000Z-220217T2000Z/
Tipton TN-
141 PM CST Thu Feb 17 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TIPTON COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 600 PM CST for northeastern
and northwestern Mississippi...and western Tennessee.

LAT...LON 3499 8922 3500 8990 3541 8950 3540 8947
      3543 8948 3551 8940 3554 8884
TIME...MOT...LOC 1941Z 263DEG 33KT 3549 8928 3508 8959 

$$

TNC047-069-075-113-157-172000-
/O.CON.KMEG.SV.W.0013.000000T0000Z-220217T2000Z/
Fayette TN-Hardeman TN-Haywood TN-Madison TN-Shelby TN-
141 PM CST Thu Feb 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CST
FOR FAYETTE...NORTHWESTERN HARDEMAN...SOUTHERN HAYWOOD...SOUTHWESTERN
MADISON AND SOUTHEASTERN SHELBY COUNTIES...

At 141 PM CST, severe thunderstorms were located along a line
extending from near Dancyville to 6 miles east of Collierville,
moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Collierville, Germantown, Bolivar, Memphis, Arlington, Whiteville,
Somerville, Hillville, Lagrange, Eads, Dancyville, Cloverport,
Mercer, Warren, Macon, Oakland, Piperton, Rossville, Moscow and
Stanton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM CST for northeastern
and northwestern Mississippi...and western Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3499 8922 3500 8990 3541 8950 3540 8947
      3543 8948 3551 8940 3554 8884
TIME...MOT...LOC 1941Z 263DEG 33KT 3549 8928 3508 8959 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SWB
466 
WWUS54 KMEG 171951
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
151 PM CST Thu Feb 17 2022

TNC047-069-075-113-157-172001-
/O.EXP.KMEG.SV.W.0013.000000T0000Z-220217T2000Z/
Fayette TN-Hardeman TN-Haywood TN-Madison TN-Shelby TN-
151 PM CST Thu Feb 17 2022

...THE SEVERE THUNDERSTORM WARNING FOR FAYETTE...NORTHWESTERN
HARDEMAN...SOUTHERN HAYWOOD...SOUTHWESTERN MADISON AND SOUTHEASTERN
SHELBY COUNTIES WILL EXPIRE AT 200 PM CST...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 600 PM CST for northeastern
and northwestern Mississippi...and western Tennessee.

LAT...LON 3499 8922 3500 8990 3541 8950 3540 8947
      3543 8948 3551 8940 3554 8884
TIME...MOT...LOC 1951Z 261DEG 50KT 3551 8912 3510 8943 

$$

SWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 11:55 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Feb 17, 11:55 AM CST, 1 hour 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
1155 AM CST Thu Feb 17 2022

.UPDATE...
Updated for 18Z Aviation Discussion below.

&&

.PREV DISCUSSION... /issued 1025 AM CST Thu Feb 17 2022/

DISCUSSION...Surface analysis late this morning places a cold
front from Quebec back through Missouri along the I-44 corridor
and into Central and West Texas. Regional WSR-88D radar trends
indicate numerous rain showers with some isolated/scattered
thunderstorms north of I-40 associated with a warm front and
additional showers and thunderstorms bisecting Arkansas along the
cold front. As of 10 AM CST, temperatures across the Mid-South are
mostly in the 60s areawide.

Short term models including Convective Allowing Model solutions
indicate the aforementioned cold front will begin to move through
the Mid-South this afternoon and possibly linger into early
evening across portions of Northeast Mississippi near Central
Mississippi.

More than ample directional shear supports the potential for
tornadoes, but the best potential for surface based instability
will be mostly over portions of North Mississippi where surfaced
based CAPE values are forecast to rise to 500-1000 J/kg. Damaging
winds and perhaps a few tornadoes are possible if any
thunderstorms are able to become severe.

Will update grids to adjust temperatures and rain chances based
on short term grids. Otherwise, the remainder of the forecast
including the Wind Advisory is on track at this time. Updated
grids will be available shortly.

CJC

PREV DISCUSSION... /issued 546 AM CST Thu Feb 17 2022/

UPDATE...
See the 12z aviation discussion.

PREV DISCUSSION... /issued 333 AM CST Thu Feb 17 2022/

DISCUSSION...

A potent upper trough combined with a SFC low pressure system that
is located near the Texas-Oklahoma state line this morning will
move northeastward today into the Mid-South and will bring the
potential for severe weather.

Not much has changed in regards to the severe weather threat. The
threat remains conditional on how unstable the atmosphere becomes
this afternoon. Currently, gusty southerly winds are occurring
across the Mid-South ahead of the low pressure system. The winds
will continue to increase across the CWA especially from mid-
morning into the afternoon as the SFC low approaches. Sustained
speeds of 20-25 MPH with gusts as high as 45-50 MPH will be
possible with the gradient winds which could bring down trees and
powerlines. Will continue with the Wind Advisory through 9 PM CST.

The southerly winds will continue to bring in an increase in
moisture to the Mid-South. Currently, Corning, AR and Clarksdale,
MS have seen dewpoints climb into the lower 60s. These higher
dewpoints will continue to spread into the CWA this morning.

As expected, a few thunderstorms are beginning to develop across
Arkansas. This initial round of activity will likely expand in
area and spread northeastward across the Eastern Arkansas, the
Missouri Bootheel, and much of West Tennessee this morning. Hail
will be possible with these storms.

How this initial round of thunderstorms impacts the atmosphere
will determine how great a threat for severe storms will occur
this afternoon. If this initial round lingers too long over the
Mid-South then the atmosphere may not have time to recover before
the main line of convection with the cold front and SFC low moves
into the area. If this initial convection can move quickly out of
the area and some peaks of sunshine occur then the atmosphere will
likely be able to support severe thunderstorms developing this
afternoon. Models continue to show CAPE values being able to reach
into the 500-1000 J/Kg range as storms are moving into the area.
There will be sufficient wind shear already in place. Thus if that
instability is realized then storms producing damaging winds
and/or tornadoes will be possible. Stay tuned for updates
throughout the morning into the afternoon as confidence will
likely grow with the forecast one way or the other on the severe
potential once we see what happens with this initial round of
convection. Best timing for the main line of thunderstorms
continues to be from midday through 7 PM CST.

Colder air will filter into the Mid-South behind the cold front
tonight and will remain in place for Friday. Highs on Friday will
be in the 40s.

A warming trend will begin to occur over the weekend. Expect highs
to reach back into the 60s by Sunday.

Next week looks very active across the Mid-South with several
rounds of showers and thunderstorms as a low pressure system
develops early next week. The associated front may actually
become stalled in the vicinity of the Mid-South by midweek. A
series of low pressure centers will move along the front
producing the round after round of convection. Two things to watch
with this system is the potential for heavy rain from the
numerous rounds of thunderstorms. Also, the location of where the
front stalls will be critical. If the front stalls too far to the
south of the CWA, arctic air could filter into at least Northeast
Arkansas and the Missouri Bootheel possibly as early as Wednesday
producing possible precipitation type issues. Still way too
early, but stay tuned to the latest forecasts throughout the
weekend into early next week for the latest.

KRM

&&

.AVIATION...
18Z TAFs

Back edge of main TSRA line was 55 WSW of MEM at 1745Z, with
expected passage through the terminal around 19Z. MEM surface
winds gusts have prevailed in the 20 to 25 knot range, much less
than earlier anticipated and likely due to persistent rain
showers reinforcing the low level inversion. Above the inversion,
expect a narrow corridor of 20065KT winds at FL020 will affect the
TRACON through the time of TSRA passage.

TUP appears on track for 21Z TSRA passage, likely from more
intense cells than will pass through MEM or MKL.

Few impacts other than wind for the MEM inbound push this evening.
North wind component will likely remain above 7 knots during the
overnight outbounds.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 9 PM CST this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Wind Advisory until 9 PM CST this evening for Dunklin-Pemiscot.

MS...Wind Advisory until 9 PM CST this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Wind Advisory until 9 PM CST this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 17, 3:47 AM CST, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
347 AM CST Thu Feb 17 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-181200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
347 AM CST Thu Feb 17 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are likely today. Any severe
storms that develop will be capable of producing damaging winds,
hail and tornadoes. A strong tornado is possible. At this time,
best chances for severe storms will occur from midday through
sunset. Stay tuned to the latest forecasts.

A Wind Advisory has been issued for the entire Mid-South through 9
PM CST. Strong southerly winds of 20 to 25 mph with gusts of 45
to 50 mph will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

KRM

In the hours before

Special weather statement, Feb 17, 11:31 AM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Memphis TN
1131 AM CST Thu Feb 17 2022

ARZ035-048-049-171800-
St. Francis AR-Cross AR-Lee AR-
1131 AM CST Thu Feb 17 2022

...A strong thunderstorm will impact portions of St. Francis and
southeastern Cross Counties through NOON CST...

At 1131 AM CST, Doppler radar was tracking a strong thunderstorm near
Wheatley, or near Brinkley, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Forrest City, Wynne, Madison, Palestine, Village Creek State Park,
Caldwell, Colt, Wheatley, Widener, New Home, Cottonwood Corner,
Slonikers Mill, Fitzgerald Crossing, New Castle, Goodwin, Round Pond,
McElroy, Blackfish, Kinton and Hicks Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 600 PM CST for eastern
Arkansas.

&&

LAT...LON 3500 9115 3500 9104 3511 9104 3533 9064
      3505 9050 3486 9110 3487 9110 3487 9112
      3491 9112 3491 9115
TIME...MOT...LOC 1731Z 239DEG 49KT 3496 9113

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Feb 17, 11:58 AM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
1158 AM CST Thu Feb 17 2022

ARZ035-036-048-049-171830-
St. Francis AR-Cross AR-Lee AR-Crittenden AR-
1158 AM CST Thu Feb 17 2022

...A strong thunderstorm will impact portions of northwestern Lee,
St. Francis, southwestern Crittenden and southeastern Cross Counties
through 1230 PM CST...

At 1157 AM CST, Doppler radar was tracking a strong thunderstorm near
Palestine, moving east at 65 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
West Memphis, Forrest City, Marion, Hughes, Madison, Palestine,
Village Creek State Park, Caldwell, Crawfordsville, Edmondson, Colt,
Widener, Anthonyville, Haynes, Jennette, Garret Grove, Simsboro,
Pinckney, New Salem and New Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 600 PM CST for eastern
Arkansas...northwestern Mississippi...and western Tennessee.

&&

LAT...LON 3500 9110 3500 9104 3508 9104 3530 9028
      3503 9020 3504 9029 3500 9031 3494 9025
      3479 9110
TIME...MOT...LOC 1757Z 248DEG 55KT 3495 9096

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Feb 17, 12:57 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
1257 PM CST Thu Feb 17 2022

ARZ036-MSZ001-TNZ049-088-089-171945-
Crittenden AR-DeSoto MS-Tipton TN-Fayette TN-Shelby TN-
1257 PM CST Thu Feb 17 2022

...Strong thunderstorms will impact portions of southeastern
Crittenden, northern DeSoto, southeastern Tipton, northwestern
Fayette and Shelby Counties through 145 PM CST...

At 1256 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Dixonville to 6 miles southwest of T O Fuller
State Park. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bartlett, Southaven, Collierville, Germantown, Olive Branch, West
Memphis, Horn Lake, Millington, T O Fuller State Park, Cordova,
Memphis, Lakeland, Arlington, Munford, Brighton, Walls, Southwest
Memphis, Ellendale, Whitehaven and Frayser.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 600 PM CST for eastern
Arkansas...northwestern Mississippi...and western Tennessee.

&&

LAT...LON 3548 8994 3549 8947 3540 8947 3540 8938
      3499 8967 3499 8972 3491 8973 3496 9032
TIME...MOT...LOC 1856Z 269DEG 34KT 3542 8992 3502 9021

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 3:50 AM CSTSpecial Weather StatementMEGShelby40 min
Feb 17, 12:57 PM CSTSpecial Weather StatementMEGShelby48 min
Feb 17, 1:27 PM CSTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Haywood, Madison13 min
Feb 17, 1:53 PM CSTAreal Flood AdvisoryMEGShelby2 hr
Feb 17, 1:53 PM CSTSpecial Weather StatementMEGFayette, Hardeman, Madison52 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.